Kansas, 2006

Winter Storm and Winter Weather in Kansas, December 31, 2006

December 31, 2006 · NWS TOP · 11 events in 11 counties and zones

The tail end of a massive storm system that earlier crippled western Kansas had just enough strength to bring a round of snow to parts of the area. Two to five inches of snow were common over the affected counties.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

The tail end of a massive storm system that earlier crippled western Kansas had just enough strength to bring a round of snow to parts of the area. Two to five inches of snow were common over the affected counties. However, a band of heavier snow, on the order of 6 to 8 inches, was reported across parts of Ottawa, Cloud and Washington counties. One storm spotter in Minneapolis (Ottawa county) reported a storm total of 9 inches. A gusty north wind of 15 to 30 mph brought considerable blowing and drifting snow. Numerous accidents were reported however no serious injuries or deaths occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 30, 3:15 PM CST, 11 hours 45 minutes earlier.

Area forecast discussion, Dec 30, 3:15 PM CST, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CST SAT DEC 30 2006

.DISCUSSION...

MAIN FORECAST CONCERN THIS AFTERNOON IS PRECIP TYPE AND
ACCUMULATIONS FOR LATER TONIGHT AND SUNDAY.

21Z SFC OBS SHOW A LOW CENTERED OVER NORTH CENTRAL OK WITH AN
INVERTED TROUGH EXTENDING NORTH THROUGH KS. THIS HAS SET UP A TIGHT
BAROCLINIC ZONE ACROSS FAR WESTERN SECTIONS OF THE FORECAST AREA.
ALOFT WATER VAPOR SHOWS THE CLOSED UPPER LOW IN NO HURRY TO MOVE
EAST ACROSS WEST TX. REGIONAL RADAR SHOWS A WELL DEFINED AREA OF
WRAP AROUND MOISTURE AND PRECIP EXTENDING ACROSS THE STATE WITH THE
LATEST BAND OF RAIN MOVING NORTH ACROSS THE FORECAST AREA AT 21Z.
WIDESPREAD FREEZING RAIN WAS OBSERVED ACROSS CENTRAL KS BEFORE
PRECIP SWITCHES OVER TO SNOW.

TEMP PROFILES AND MOISTURE WILL PLAY A CRITICAL ROLE IN PRECIP TYPE.
THE GFS AND NAM HAVE SOME SIGNIFICANT DIFFERENCES. FIRST THE NAM
TENDS TO DRY OUT MID LEVELS RAPIDLY AND DOES NOT BRING THE MID LEVEL
MOISTURE BACK IN. THINK THAT THE NAM MAY BE GOOD INITIALLY AS
SATELLITE SHOWS THE DRY SLOT ROTATING NORTH. BUT AS THE UPPER LOW
LIFTS NORTH...THE WRAP AROUND MOISTURE SHOULD MOVE BACK IN DURING
THE DAY TOMORROW SIMILAR TO THE GFS SOLUTION. SECOND THE NAM DOES
NOT BRING THE COLD AIR IN AS FAST AS THE GFS. WITH TEMPS UPSTREAM IN
THE MID 20S...THINK THIS AIR WILL FILL IN ONCE THE SFC LOW MOVES
EAST DURING THE MORNING. SO IN SHORT HAVE BLENDED THE TWO SOLUTIONS.
THINK THE DRY SLOT MOVING IN WILL LIMIT FREEZING PRECIP TONIGHT AS
TEMPS FALL BELOW FREEZING WELL AFTER MIDNIGHT. THEN AS THE COLD AIR
ADVECTS IN AND MID LEVEL WRAP AROUND MOISTURE PASSES OVERHEAD...SNOW
WOULD BE MORE LIKELY. A QUICK LOOK AT THE 18Z NAM SUPPORTS THIS.
CONSIDERED A POSSIBLE HEADLINE FOR ICE ACCUMULATION ACROSS FAR NORTH
CENTRAL KS...BUT DO NOT HAVE ENOUGH CONFIDENCE WITH THE DRY SLOT TO
ISSUE ONE AT THIS TIME. THEN SNOW ACCUMULATIONS FOR TOMORROW LOOK TO
STAY AROUND 1 INCH. WITH THIS IN MIND...HAVE NOT ISSUED ANY
ADVISORIES AT THIS TIME. THE EVENING SHIFT WILL NEED TO WATCH TEMPS
AND THE POSSIBLE ONSET OF FREEZING PRECIP ACROSS NORTH CENTRAL KS
FOR LATE TONIGHT.

DO NOT EXPECT TEMPS TO FALL VERY QUICKLY TONIGHT. AS THE SFC LOW
MAKES IT SLOW PROGRESSION NORTHEAST...MOST OF THE FORECAST AREA
SHOULD CONTINUE TO BE IN THE WARM SECTOR WITH DEWPOINTS HOLDING IN
THE LOWER 50S. THEN CLOUDY SKIES AND CAA SHOULD CAUSE STEADY OR
SLOWLY FALLING TEMPS THROUGH THE DAY SUNDAY. HAVE GONE WITH THE
COOLER TEMPS OF THE GFS FOR HIGHS GIVEN THE CURRENT READINGS ACROSS
THE WEST NOW.

SUNDAY NIGHT THROUGH MONDAY NIGHT...BEHIND THE UPPER LOW MOISTURE
AND COLD AIR WILL WRAP BEHIND THE SYSTEM...BRINGING A CHANCE FOR
SNOW...GENERALLY ALONG AND NORTH OF INTERSTATE 70.  THE 300K THETA E
SURFACE INDICATES A WEAKER TROWAL SIGNATURE WITH THE 12Z/GFS
RUN...SO BANDING OF PRECIPITATION SEEMS LESS LIKELY AT THIS TIME.
HAVE KEPT POPS IN THE CHANCE TO SLIGHT CHANCE CATEGORY AS THE DRY
SLOT PASSING THROUGH THE CWA ON SUNDAY MAKES MID LEVEL MOISTURE
RETURN LESS LIKELY SUNDAY NIGHT.  COLD AIR ADVECTION AND GUSTY
NORTHWESTERLY WINDS WILL CONTINUE BEHIND THE LOW ON INTO
MONDAY...KEEPING TEMPERATURES IN THE MIDDLE TO UPPER 30S ON MONDAY.
WITH DRIER AIR MOVING IN WITH THE NORTHWESTERLY WINDS...TEMPERATURES
MONDAY NIGHT ARE EXPECTED TO DIP INTO THE MID TEENS OVER NORTH
CENTRAL KS...GO THE LOWER 20S IN EAST CENTRAL KS.  PRECIPITATION
WILL COME TO AN END BY MONDAY MORNING...AS LARGE SCALE SUBSIDENCE
TAKES OVER THE WEATHER PATTERN AND HIGH PRESSURE BUILDS IN AT THE
SURFACE.  ANOTHER UPPER LEVEL SYSTEM WILL MOVE ONSHORE THE PACIFIC
COAST MONDAY AFTERNOON...WHICH MAY AFFECT THE CENTRAL PLAINS LATER
IN THE WEEK.

TUESDAY THROUGH FRIDAY...A JET STREAK WILL DIG INTO THE BACKSIDE OF
THE SYSTEM MOVING ONSHORE THE WESTERN CONUS...STRENGTHENING THE
UPPER LOW AND SENDING IT FURTHER SOUTH TOWARDS THE YUCATAN PENINSULA
TUESDAY AFTERNOON.  AS THE UPPER LOW DEEPENS A WEAK RIDGE WILL
DEVELOP OVER THE CENTRAL PLAINS KEEPING FAIR WEATHER IN PLACE
TUESDAY AND WEDNESDAY.  SOUTHERLY FLOW NEAR THE SURFACE WILL RETURN
TO THE PLAINS TUESDAY NIGHT AS THE SURFACE HIGH PUSHES EAST INTO THE
MISSISSIPPI RIVER VALLEY.  TEMPERATURES WILL GRADUALLY WARM BACK
INTO THE LOWER TO MID 40S ACROSS THE CWA THROUGH THE PERIOD.  THE
SYSTEM WILL BEGIN TO LIFT NORTHEAST OUT OF NORTHERN MEXICO WEDNESDAY
AFTERNOON...BUT THE EXTENT OF THE NORTHERN PUSH OF THE SYSTEM IS
STILL NOT HANDLED WELL BY THE MODELS.  THE EUROPEAN OFFERS THE MOST
NORTHERLY TRACK TO THE SYSTEM...WHILE THE GFS KEEPS THE UPPER LOW
WELL SOUTH OF THE CWA...ALONG THE GULF COAST.  AT THIS TIME HAVE A
SLIGHT CHANCE FOR RAIN SHOWERS ACROSS THE EXTREME SOUTHEASTERN
PORTION OF THE CWA AS BOTH GFS AND EUROPEAN BRING A WEAK FRONT
THROUGH EASTERN KANSAS DURING THE DAY THURSDAY...POSSIBLY PROVIDING
ENOUGH OF A BOUNDARY FOR ISENTROPICALLY LIFTED SHOWERS TO DEVELOP
OVER SOUTHEASTERN KS.  WITHOUT MUCH IN THE WAY OF UPPER LEVEL
SUPPORT...THE MORE SOUTHERLY TRACK OF THE UPPER LOW WOULD FAVOR A
DRY FORECAST THROUGH THE PERIOD.  IF THE EUROPEAN VERIFIES ON THE
OTHER HAND...POPS MAY NEED TO BE INCREASED.  ZONAL FLOW ALOFT WILL
SET UP OVER THE PLAINS BEHIND THIS SYSTEM...ALLOWING THE LEE SIDE
TROUGH TO DEVELOP AND BRINGING A QUICK RETURN TO SOUTHERLY FLOW
THROUGH THE PLAINS.  WITH NO OBVIOUS EMBEDDED FEATURES IN THE ZONAL
FLOW ALOFT ON FRIDAY...HAVE LEFT THE FORECAST DRY.

FRIDAY NIGHT AND SATURDAY...ANOTHER UPPER LEVEL SYSTEM WILL MOVE
TOWARDS THE PLAINS...THIS TIME FROM THE PACIFIC NORTHWEST.  GFS AND
EUROPEAN BRING THIS FEATURE INTO THE WESTERN HIGH PLAINS SATURDAY
AFTERNOON.  BOTH MODELS DEVELOP A SURFACE LOW AND INVERTED TROUGH
OVER CENTRAL KS...BUT THE GFS BRINGS THE LOW FURTHER NORTH THAN THE
EUROPEAN AT THIS TIME.  THE UPPER LEVEL WAVE INDICATES SPLIT STREAM
FLOW...WITH MODELS FAVORING THE NORTHERN STREAM WITH THE BETTER
LIFTING ENERGY AT THIS TIME.  HAVE LEFT A DRY FORECAST FOR NOW...BUT
A MORE IN PHASE SOLUTION...OR A MORE SOUTHERLY POSITION OF THE
NORTHERN STREAM HAS THE POTENTIAL TO BRING SOME WINTRY PRECIPITATION
THROUGH THE FORECAST AREA.  THIS SYSTEM WILL HAVE TO BE MONITORED
CLOSELY IN FUTURE MODEL RUNS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Dec 30, 1:11 PM CST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
111 PM CST SAT DEC 30 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-311915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
111 PM CST SAT DEC 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN COULD CHANGE OVER TO FREEZING RAIN ACROSS NORTH CENTRAL
KANSAS LATE TONIGHT...GENERALLY AFTER 3 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME SNOW WILL BE POSSIBLE ACROSS PARTS OF NORTH CENTRAL AND
NORTHEAST KANSAS DURING THE DAY SUNDAY AS THE STORM SYSTEM EXITS THE
REGION. AT THIS TIME...ACCUMULATIONS APPEAR TO BE LIGHT WITH
AROUND AN INCH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Clay

When
December 31, 3:00 AM CST to 3:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Winter Weather, Cloud

When
December 31, 3:00 AM CST to 3:00 PM CST
Where
Cloud forecast zone
Reported by
COOP Observer
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
December 31, 3:00 AM CST to 3:00 PM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Winter Weather, Republic

When
December 31, 3:00 AM CST to 3:00 PM CST
Where
Republic forecast zone
Reported by
COOP Observer
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
December 31, 3:00 AM CST to 3:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
December 31, 3:00 AM CST to 3:00 PM CST
Where
Ottawa forecast zone
Reported by
COOP Observer
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Weather, Dickinson

When
December 31, 10:00 AM CST to 3:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Weather, Geary

When
December 31, 10:00 AM CST to 3:00 PM CST
Where
Geary forecast zone
Reported by
COOP Observer
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Weather, Nemaha

When
December 31, 10:00 AM CST to 3:00 PM CST
Where
Nemaha forecast zone
Reported by
COOP Observer
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Winter Weather, Pottawatomie

When
December 31, 10:00 AM CST to 3:00 PM CST
Where
Pottawatomie forecast zone
Reported by
COOP Observer
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Weather, Riley

When
December 31, 10:00 AM CST to 3:00 PM CST
Where
Riley forecast zone
Reported by
COOP Observer
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7771, 7772, 7775, 7779, 7781, 10414, 7773, 7774, 7776, 7778, 7780.